On a theorem of Ax and Katz
Journal de Théorie des Nombres de Bordeaux, Tome 29 (2017) no. 1, pp. 137-150.

Le théorème bien connu d’Ax et Katz donne une borne sur la p-divisibilité du nombre de points rationnels sur une variété algébrique V ¯ sur un corps fini de caractéristique p en termes des degrés et des nombres de variables des polynômes qui definissent V ¯. Il a été amélioré par Adolphson–Sperber en termes du polytope de Newton du support 𝒢 de V ¯. Dans cet article, nous démontrons que pour toute variété algébrique générique V sur ¯ de support 𝒢, la borne de Adolphson–Sperber peut être réalisée sur la fibre spéciale en p pour un ensemble de nombres premiers p de densité positive dans Spec(). De plus, nous définissons une fonction de 𝒢, de nature combinatoire et explicitement calculable, dont la non nullité implique que la borne ci-dessus est réalisée à la fibre spéciale en p pour tout p assez grand.

The well-known theorem of Ax and Katz gives a p-divisibility bound for the number of rational points on an algebraic variety V ¯ over a finite field of characteristic p in terms of the degree and number of variables of defining polynomials of V ¯. It was strengthened by Adolphson–Sperber in terms of Newton polytope of the support set 𝒢 of V ¯. In this paper we prove that for every generic algebraic variety V over ¯ supported on 𝒢 the Adolphson–Sperber bound can be achieved on special fibre at p for a set of prime p of positive density in Spec(). Moreover, we show that if an explicitly computable combinatorial function on 𝒢 is nonzero then the above bound is achieved at special fibre at p for all large enough p.

Reçu le :
Accepté le :
Publié le :
DOI : https://doi.org/10.5802/jtnb.972
Classification : 11G25,  14G15
Mots clés : Chevalley–Warning theorem, generic p-divisibility, L-function of exponential sums, zeros of polynomials over finite fields, Ax–Katz bound, weight of support set.
@article{JTNB_2017__29_1_137_0,
     author = {Hui June Zhu},
     title = {On a theorem of {Ax} and {Katz}},
     journal = {Journal de Th\'eorie des Nombres de Bordeaux},
     pages = {137--150},
     publisher = {Soci\'et\'e Arithm\'etique de Bordeaux},
     volume = {29},
     number = {1},
     year = {2017},
     doi = {10.5802/jtnb.972},
     language = {en},
     url = {https://jtnb.centre-mersenne.org/articles/10.5802/jtnb.972/}
}
Hui June Zhu. On a theorem of Ax and Katz. Journal de Théorie des Nombres de Bordeaux, Tome 29 (2017) no. 1, pp. 137-150. doi : 10.5802/jtnb.972. https://jtnb.centre-mersenne.org/articles/10.5802/jtnb.972/

[1] Alan Adolphson; Steven Sperber p-adic estimates for exponential sums and the theorem of Chevalley–Warning, Ann. Sci. École. Norm. Sup., Volume 20 (1987), pp. 545-556

[2] Emil Artin The collected papers of Emil Artin, Addison-Wesley Publishing Company, 1965, xvi+560 pages

[3] James Ax Zeros of polynomials over finite fields, Amer. J. Math., Volume 86 (1964), pp. 255-261 | Article

[4] CLaude Chevalley Démonstration d’une hypothèse de M. Artin, Abh. Math. Sem. Univ. Hamburg, Volume 11 (1935), pp. 73-75 | Article

[5] Bernard Dwork On the rationality of the zeta function of an algebraic variety, Amer. J. Math., Volume 82 (1960), pp. 631-648 | Article

[6] Nicholas M. Katz On a theorem of Ax, Amer. J. Math., Volume 93 (1971), pp. 485-499 | Article

[7] Jean-Pierre Serre Endomorphismes complètements continus des espaces de Banach p-adiques, Inst. Hautes. Études Sci. Publ. Math., Volume 12 (1962), pp. 69-85 | Article

[8] Daqing Wan An elementary proof of a theorem of Katz, Amer. J. Math., Volume 111 (1989), pp. 1-8 | Article

[9] Ewald Warning Bemerkung zur vorstehenden Arbeit von Herrn Chevalley, Abh. Math. Sem. Univ. Hamburg, Volume 11 (1935), pp. 76-83 | Article